Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 1, 2020, 7:15 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 7:15 PM MST (02:15 UTC)
- Expired
- Aug 1, 2020, 9:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153
WGUS55 KTWC 020215
FFWTWC
AZC003-020415-
/O.NEW.KTWC.FF.W.0020.200802T0215Z-200802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
715 PM MST Sat Aug 1 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northwestern Cochise County in southeastern Arizona...
* Until 915 PM MST.
* At 715 PM MST, Doppler radar indicated thunderstorms producing
between 1.00 and 2.50 inches of rain along Highway 191 near
Cochise, and the eastern portions of the Dragoon Mountains.
Rainfall runoff will result in flash flooding of areas that drain
between the Dragoon Mountains and the Willcox Playa. This will
likely impact Highway 191 between Interstate 10 and Pearce.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Pearce-Sunsites and Cochise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3213 10998 3216 10986 3203 10983 3193 10998
3204 11002
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CR1 follow-up statement
754
WGUS75 KTWC 020408
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
908 PM MST Sat Aug 1 2020
AZC003-020418-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-200802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
908 PM MST Sat Aug 1 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST THIS EVENING FOR
NORTHWESTERN COCHISE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3213 10998 3216 10986 3203 10983 3193 10998
3204 11002
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:05 PM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 1, 3:05 PM MST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 305 PM MST Sat Aug 1 2020 .SYNOPSIS...A strong ridge of high pressure will gradually weaken in the coming days, although hotter than normal temperatures will continue through next week. Isolated to scattered thunderstorms will develop each afternoon as well, though Monday and Tuesday look to be a little less active compared to the rest of the week. && .DISCUSSION...The first day of August is a hot one, with temperatures only running a few degrees behind compared to 24 hours ago. For KTUS, this means we've already hit 106. Storms have started to develop across the White Mountains and are moving toward the southwest. Cu are trying to develop along the International border as well, so we'll keep an eye on that area as the next potential spot for development. SPC Mesoanalysis shows pretty stout ML CAPE for much of the CWA at the moment, but we're going to need a little help to erode the last little bit of capping in order for things to get rolling. All that said, with a decent amount of dry air aloft and DCAPE between 1400 and 1800 J/kg, expect some gusty outflows with the stronger storms that develop this afternoon and evening along with some localized areal flooding as storms are struggling to move faster than 10 or 15 mph. When storms do become more scattered, expect the areas of greatest activity to be south to east of Tucson into this evening. As we head into the overnight hours, several Hi-Res models, including the U of A WRF models, have been consistent with bringing showers and thunderstorms through the CWA along an outflow boundary from the east. Not expecting this activity to be severe in any way, but can't rule out a few lightning strikes or elevated wind gusts. Prime time tonight looks to be between about 02/06Z and 02/12Z, with showers decreasing pretty rapidly into the daylight hours Sunday morning, with a focus from Tucson eastward. Depending on how things pan out tonight could greatly influence how Sunday shapes up. If we are worked over, that could shut things down or significantly limit showers and thunderstorms for the afternoon, which at the current time is forecast to look quite similar to today. For now though, we'll continue with the thinking that things will clear out enough tomorrow morning for another round of convection to get going Sunday afternoon. Monday and Tuesday look to be slightly down in terms of convection as the ridge breaks down and slides slightly to the east. Things should ramp back up on Wednesday and Thursday as weak troughing to the west helps advect some additional moisture into the area from the south. The trough will push through into next weekend for another potential decrease in convective activity. Despite the daily chances for showers and thunderstorms, temperatures this week will remain above average, which for Tucson means the triple digits aren't going anywhere. Boo. && .AVIATION...Valid through 03/00Z. SKC-SCT clouds, locally BKN at times, 10k-15k ft MSL through much of the period. Isolated to scattered -TSRA/-SHRA this afternoon mainly east to south of KTUS and continuing well into this evening and possibly through the night. Tstm gusts to near 45 kts may occur with stronger TSRA during the afternoon and early evening hours. SFC wind NWLY at 8-14 kts with gusts of 20-25 kts into this evening and again Sunday afternoon, otherwise wind variable to 10 kts. The strongest speeds should occur across the Upper Gila River Valley near KSAD. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered mainly afternoon and evening thunderstorms favoring locations east to south of Tucson through much of next week. Overall, Monday and Tuesday may be somewhat less active days. Except for some elevated 20-foot northwest winds in the upper Gila River valley today and Sunday, 20- foot winds winds will generally follow typical diurnal patterns at less than 15 mph apart from thunderstorm wind gusts. High temperatures will remain 4 to 8 degrees above normal through the middle of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning in effect until 8 PM MST this evening for AZZ501>506-509. && Carpenter/Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 1, 4:49 PM MST, 2 hours 26 minutes before
Special Weather Statement National Weather Service Tucson AZ 449 PM MST Sat Aug 1 2020 AZZ509>511-020015- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow-Galiuro and Pinaleno Mountains including Mount Graham- 449 PM MST Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM AND WEST CENTRAL GREENLEE COUNTIES UNTIL 515 PM MST... At 448 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles east of Safford, moving south at 15 mph. Additional strong thunderstorms continue to develop to the north of this storm along the Graham and Greenlee county line. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional Airport and Swift Trail Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3258 10979 3338 10971 3338 10950 3259 10925 TIME...MOT...LOC 2348Z 005DEG 13KT 3278 10950
Special weather statement, Aug 1, 6:05 PM MST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 605 PM MST Sat Aug 1 2020 AZZ508-512-020130- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 605 PM MST Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL 630 PM MST... At 605 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles west of Chiricahua National Monument, or 26 miles southeast of Willcox, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chiricahua National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3196 10962 3210 10958 3207 10934 3186 10941 TIME...MOT...LOC 0105Z 292DEG 9KT 3200 10949 TGD
Special weather statement, Aug 1, 6:39 PM MST, 36 minutes before
Special Weather Statement National Weather Service Tucson AZ 639 PM MST Sat Aug 1 2020 AZZ502-020230- Tohono O'odham Nation including Sells- 639 PM MST Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 730 PM MST... At 638 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles north of Sells, moving south at 15 mph. Dime size hail and winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Sells, Ali Chukson, No:ligk, Cababi, San Luis - Sells District and Rincon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3213 11201 3214 11186 3191 11179 3189 11200 TIME...MOT...LOC 0138Z 347DEG 11KT 3206 11193 TGD
Local storm report, Aug 1, 6:45 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST SAT AUG 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 22 WNW BYLAS 33.29N 110.44W
08/01/2020 E1.00 INCH GRAHAM AZ PUBLIC
QUARTER SIZE HAIL REPORTED. UNKNOWN DURATION
OF HAIL EVENT.
&&
KJSLocal storm report, Aug 1, 6:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST SAT AUG 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 22 WNW BYLAS 33.29N 110.44W
08/01/2020 E1.00 INCH GRAHAM AZ PUBLIC
QUARTER SIZE HAIL REPORTED. UNKNOWN DURATION
OF HAIL EVENT.
&&Local storm report, Aug 1, 7:14 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
714 PM MST SAT AUG 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG 23 WNW BYLAS 33.29N 110.45W
08/01/2020 GRAHAM AZ PUBLIC
DOWN ELECTRICAL POWER LINES IN THE TOWN OF
PERIDOT, AZ. IMPACTING MULTIPLE
NEIGHBORHOODS.
&&
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:06 PM MST | Areal Flood Advisory | TWC | Graham | 114 min |
| Aug 1, 5:19 PM MST | Severe Thunderstorm Warning | TWC | Graham | 41 min |
| Aug 1, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Graham | 43 min |
| Aug 1, 6:05 PM MST | Special Weather Statement | TWC | Cochise | 25 min |
| Aug 1, 6:13 PM MST | Flash Flood Warning | TWC | Graham | 107 min |
| Aug 1, 6:14 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 1, 6:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 1, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 49 min |
| Aug 1, 6:39 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Aug 1, 6:58 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Aug 1, 7:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Aug 1, 7:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 1, 8:13 PM MST | Special Weather Statement | TWC | 32 min | |
| Aug 1, 8:37 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 119 min |
| Aug 1, 9:22 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Aug 1, 10:34 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 116 min |
| Aug 2, 2:09 PM MST | Special Weather Statement | TWC | Greenlee | 36 min |
| Aug 2, 4:45 PM MST | Special Weather Statement | TWC | Graham | 30 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.